Texas, 2012

Hail and Damaging Winds in Texas, May 28, 2012

May 28, 2012 · NWS OUN · 16 events in 6 counties and zones

A potent mid-latitude storm system moved across the Northern Plains the afternoon of the 29th, bringing a potent cold front into western north Texas by mid afternoon. The front combined with strong afternoon instability and moderate to strong upper level westerly winds generated numerous severe thunderstorms across western north Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A potent mid-latitude storm system moved across the Northern Plains the afternoon of the 29th, bringing a potent cold front into western north Texas by mid afternoon. The front combined with strong afternoon instability and moderate to strong upper level westerly winds generated numerous severe thunderstorms across western north Texas. Numerous reports of large hail and damaging winds were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 28, 1:33 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, May 28, 1:33 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
233 PM CDT MON MAY 28 2012

.DISCUSSION...
FRONT HAS BECOME PRETTY MUCH STATIONARY THIS AFTERNOON ACROSS
PORTIONS OF THE FA. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE NEAR THE FRONT IN THE FA. ADDITIONAL STORMS ARE
EXPECTED TO DEVELOP WEST OF THE AREA AND MOVE INTO PARTS OF SW
OK/WEST NORTH TX THIS AFTN/EVENING. SOME OF THE STORMS COULD BECOME
SEVERE. THE SEVERE POTENTIAL WILL DIMINISH THIS EVENING BUT SOME
STORMS WILL BE POSSIBLE OVERNIGHT. THE FRONT COULD LIFT BACK NORTH
LATER TONIGHT. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE NEAR THIS
BOUNDARY AGAIN TOMORROW AND MOVE ACROSS THE AREA. HOWEVER... SOME OF
THAT WILL BE CONDITIONAL ON HOW THINGS EVOLVE TONIGHT.

MODELS SHOW A SHORTWAVE MOVING ACROSS THE REGION WEDNESDAY/THURSDAY
WHICH WILL PROVIDE SOME UPPER SUPPORT FOR STORM DEVELOPMENT...
ESPECIALLY WED NIGHT/THURSDAY. A STRONGER COLD FRONT WILL ALSO MOVE
ACROSS THE AREA WEDNESDAY NIGHT/THURSDAY. SEVERE STORMS WILL REMAIN
POSSIBLE TUESDAY AND WEDNESDAY.

COOLER AIR WILL MOVE INTO THE REGION BEHIND THE COLD FRONT KNOCKING
TEMPERATURES DOWN BELOW NORMAL FOR THE LATTER PART OF THE WEEK.
TEMPERATURES WILL THEN RECOVER TO AOA NORMAL OVER THE WEEKEND INTO
EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  68  90  68  88 /  30  40  50  40
HOBART OK         66  91  67  92 /  30  30  40  40
WICHITA FALLS TX  69  94  71  94 /  60  30  30  20
GAGE OK           58  89  61  83 /  10  30  40  40
PONCA CITY OK     63  87  63  84 /  20  30  30  40
DURANT OK         70  92  69  87 /  40  30  50  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

17/25
Hazardous weather outlook, May 28, 10:46 AM CST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1146 AM CDT MON MAY 28 2012

OKZ004>048-050>052-TXZ083>090-291000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1146 AM CDT MON MAY 28 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND THIS EVENING OVER PARTS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS SOUTH OF A LINE FROM ALTUS TO NORMAN...AND
WEST OF A NORMAN TO MADILL LINE. THIS INCLUDES ALL OF WESTERN NORTH
TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE FROM 4 PM THROUGH
MIDNIGHT CDT.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS LATE THIS
AFTERNOON INTO THE EVENING HOURS.

IMPACTS...
HAIL LARGER THAN GOLF BALLS IS THE MAIN HAZARD AND CAN CAUSE DAMAGE
TO ROOFS...CROPS AND CARS. DAMAGING WIND GUSTS OVER 65 MPH MAY CAUSE
DAMAGE TO STRUCTURES...TREES AND UTILITY LINES.

DISCUSSION...
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP IN TWO MAIN AREAS...
ONE BEING SOMEWHERE BETWEEN LUBBOCK AND VERNON TEXAS...AND TWO BEING
ALONG A STATIONARY FRONT NEAR A HOLLIS TO KINGFISHER TO PONCA CITY LINE
BETWEEN 4 AND 7 PM CDT. STRONG AFTERNOON HEATING COMBINED WITH
CONVERGENCE ALONG THE FRONT WILL ALLOW FOR THUNDERSTORMS TO DEVELOP.
THESE STORMS WILL MOVE EAST OR SOUTHEAST DURING THE LATE AFTERNOON
AND EVENING HOURS.

SOME OF THE THUNDERSTORMS WILL BE SEVERE...ESPECIALLY OVER WESTERN
NORTH TEXAS AND SOUTHWEST PARTS OF OKLAHOMA AS THE AIR WILL BE QUITE
UNSTABLE. AFTER 7 PM CDT...THUNDERSTORMS MAY CONGEAL INTO ONE OR MORE
STORM COMPLEXES AND MOVE INTO PARTS OF CENTRAL AND SOUTHERN OKLAHOMA
AS WELL AS WESTERN NORTH TEXAS. ALTHOUGH THE THREAT FOR SEVERE WEATHER
WILL DECREASE AFTER MIDNIGHT CDT...MARGINALLY SEVERE HAIL AND WIND
GUSTS WILL STILL BE A CONCERN.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY MAY 27.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH THURSDAY. SEVERAL
OPPORTUNITIES FOR THUNDERSTORMS WILL EXIST DURING THE AFTERNOON
AND OVERNIGHT HOURS...WITH DAMAGING HAIL AND WIND POSSIBLE. THE RISK
FOR THUNDERSTORMS SHOULD FINALLY PUSH EAST BY THURSDAY EVENING AS A
STRONG COLD FRONT MOVES FROM NORTH TO SOUTH OVER OKLAHOMA AND
WESTERN NORTH TEXAS.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM CDT TUESDAY.

MBS/MAXWELL

In the hours before

Special weather statement, May 28, 3:26 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
426 PM CDT MON MAY 28 2012

TXZ083>085-282200-
WILBARGER TX-HARDEMAN TX-FOARD TX-
426 PM CDT MON MAY 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR WILBARGER...HARDEMAN AND FOARD
COUNTIES UNTIL 500 PM CDT...

AT 425 PM CDT...STRONG THUNDERSTORMS WERE DEVELOPING BETWEEN
LOCKETT...THALIA AND PADUCAH.  STORM INTENSITY IS INCREASING AND
WARNINGS MAY BE REQUIRED BY 5 PM.

LOCATIONS IMPACTED INCLUDE... VERNON...CROWELL...MEDICINE
MOUND...GRAYBACK...LOCKETT...OKLAUNION...
MARGARET...THALIA...COPPERS BREAK STATE PARK AND RAYLAND.

LAT...LON 3420 10005 3420 9911 3384 9900 3385 10002
      3398 10005
TIME...MOT...LOC 2125Z 240DEG 49KT 3396 10001

The radar

The Altus AFB radar (KFDR), 46 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

8 hail, 8 thunderstorm wind. Local standard time, as filed.

Hail, Wilbarger

When
May 28, 4:06 PM CST
Where
Wilbarger County, 8 mi S of Vernon
Measured
1.75 in hail
Reported by
Public
Coordinates
34.034, -99.290

Hail, Wilbarger

When
May 28, 4:12 PM CST
Where
Wilbarger County, 4 mi W of Grayback
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
33.990, -99.240

Hail, Wilbarger

When
May 28, 4:15 PM CST
Where
Wilbarger County, 15 mi SSE of Vernon
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
33.949, -99.190

Hail, Wilbarger

When
May 28, 4:25 PM CST
Where
Wilbarger County, Oklaunion
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
34.130, -99.140

Hail, Wichita

When
May 28, 5:20 PM CST
Where
Wichita County, Kamay
Measured
1 in hail
Reported by
Public
Coordinates
33.860, -98.810

Thunderstorm Wind, Wichita

When
May 28, 5:20 PM CST
Where
Wichita County, Kamay
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
33.860, -98.810

Several trees were downed.

Thunderstorm Wind, Archer

When
May 28, 5:20 PM CST
Where
Archer County, 7 mi W of Holliday
Measured
50 kt (58 mph) measured gust
Reported by
Storm Chaser
Coordinates
33.820, -98.812

Thunderstorm Wind, Knox

When
May 28, 5:31 PM CST
Where
Knox County, 2.87 mi E of Gilliland
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
33.730, -99.630

Hail, Baylor

When
May 28, 5:36 PM CST
Where
Baylor County, 4 mi NW of Seymour
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
33.631, -99.309

Thunderstorm Wind, Baylor

When
May 28, 5:40 PM CST
Where
Baylor County, 3 mi NW of Seymour
Measured
72 kt (83 mph) measured gust
Reported by
Mesonet
Coordinates
33.621, -99.297

No damage was reported.

Hail, Baylor

When
May 28, 5:50 PM CST
Where
Baylor County, 0.69 mi N of Seymour
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.600, -99.260

Hail, Archer

When
May 28, 6:00 PM CST
Where
Archer County, 4 mi WSW of Mankins
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
33.758, -98.864

Thunderstorm Wind, Wichita

When
May 28, 6:00 PM CST
Where
Wichita County, (Sps)sheppard Afb
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
33.990, -98.490

Thunderstorm Wind, Archer

When
May 28, 6:22 PM CST
Where
Archer County, 1.73 mi W of Archer City
Measured
53 kt (61 mph) measured gust
Reported by
Amateur Radio
Coordinates
33.590, -98.660

Thunderstorm Wind, Clay

When
May 28, 6:40 PM CST
Where
Clay County, Henrietta
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.820, -98.190

Local law enforcement reported several trees and power lines down in Henrietta. Monetary damages estimated.

Thunderstorm Wind, Wichita

When
May 28, 6:41 PM CST
Where
Wichita County, (Sps)sheppard Afb
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
33.990, -98.490

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383974, 383975, 383976, 383977, 383978, 383982, 383984, 383985, 383979, 383986, 383980, 383981, 383987, 383988, 383983, 383989.